Hail, Weston
- When
- June 28, 2:30 PM MST
- Where
- Weston County, 6 mi NNE of Osage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.060, -104.374
A thunderstorm briefly became severe over northern portions of Weston County, producing quarter sized hail north of Osage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern portions of Weston County, producing quarter sized hail north of Osage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 12:01 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 101 PM MDT Wed Jun 28 2023 .DISCUSSION...(This Evening Through Wednesday) Issued at 1255 PM MDT Wed Jun 28 2023 The latest water vapor images and 500-mb height analysis show an upper low over southwestern MT/northeastern ID with a trough in the West and flat ridge across the central CONUS. A low also was over central Canada. This pattern was producing west-to-southwest flow aloft across the CWA. A subtle short-wave trough was east of the CWA, and another diffuse short-wave trough was over the central Rockies and moving toward the CWA. However, the Q-G forcing was downward across the CWA given somewhat confluent upper flow behind the departing short-wave trough. The visible and DCP satellite products showed cumulus development over northeastern WY, with cumulus congestus over the BLKHLS. The SPC mesoanalysis had 500-1000 J/kg of MLCAPE across the CWA, with still some substantial MLCIN across SD. This is consistent with the very slightly drier northerly surface flow. Given the weak forcing and MLCIN, any convective initiation will be tied to terrain and subtle surface boundaries. CAMs struggle in these weak-forcing scenarios, but confidence is fairly high in storms forming near/around the BLKHLS. Given 0-6km bulk wind shear of 30-40 kt, there should be some organized storms (i.e., supercells) with at least a marginal severe weather threat this afternoon and early- to-mid evening. Beyond tonight, models/ensembles agree well on the western CONUS low/trough slowly moving to near Kansas City by late Saturday. This pattern will foster unsettled weather and some severe thunderstorms, especially across the southern portions of the CWA. Given the recent rains, relatively high streamflow, and PWATs of 100-150 percent of average, the potential for minor flooding will continue. However, these PWATs are lower than what we have seen over the prior week or so, and nothing substantial appears from the EC ENS Extreme Forecast Index. Northwest flow aloft will prevail Saturday and Sunday, but a weak short-wave trough in the northwest flow will continue the chance of showers and thunderstorms Saturday afternoon and night. Sunday appears to be relatively dry and warm as an upper short-wave ridge moves over the CWA, but this will be followed by another trough approaching late Monday and Tuesday. The various ensembles again agree reasonably well on this evolution, but with a few timing differences. This pattern is consistent with the 6-10- and 8-14-day outlooks, which continue to portend odds favoring above- average precipitation and below-average temperature across the CWA. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1106 AM MDT Wed Jun 28 2023 Scattered thunderstorm are expected across the area this afternoon/evening with IFR conditions. Otherwise, VFR conditions expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 1142 AM MDT Wed Jun 28 2023 SDZ001-002-012>014-030>032-042>044-046-047-049-073-WYZ054>056-071- 291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Custer Co Plains-Pennington Co Plains-Haakon-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Northeastern Crook- 1142 AM MDT Wed Jun 28 2023 /1242 PM CDT Wed Jun 28 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday and Friday. Strong to severe storms are possible over far southwest South Dakota Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>029-041-072-074-WYZ057-058-291300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Wyoming Black Hills-Weston- 1142 AM MDT Wed Jun 28 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday and Friday. Strong to severe storms are possible over far southwest South Dakota Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
211 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Hail 4 N Dwtn Rapid City 44.13N 103.23W
06/28/2023 M1.25 inch Pennington SD NWS Employee
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
224 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM Hail 4 N Dwtn Rapid City 44.13N 103.23W
06/28/2023 M1.50 inch Pennington SD NWS Employee
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
234 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail Box Elder 44.12N 103.07W
06/28/2023 M1.00 inch Pennington SD Public
0230 PM Hail 4 E Box Elder 44.12N 102.99W
06/28/2023 E1.00 inch Pennington SD Public
Mping report
&&
JJSpecial Weather Statement National Weather Service Rapid City SD 251 PM MDT Wed Jun 28 2023 SDZ024-072-073-282130- Northern Black Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 251 PM MDT Wed Jun 28 2023 ...A strong thunderstorm will impact portions of southwestern Meade and eastern Lawrence Counties through 330 PM MDT... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over Tilford, or 8 miles southeast of Sturgis, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Summerset around 255 PM MDT. This includes Interstate 90 in South Dakota between Mile Markers 33 and 47. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for west central South Dakota. && LAT...LON 4422 10350 4440 10351 4445 10291 4418 10290 TIME...MOT...LOC 2051Z 268DEG 21KT 4431 10341 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Bunkers
Preliminary Local Storm Report
National Weather Service Rapid City SD
315 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail Tilford 44.30N 103.43W
06/28/2023 E1.00 inch Meade SD Trained Spotter
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
325 PM MDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 4 WNW Dwtn Rapid City 44.10N 103.29W
06/28/2023 M0.53 inch Pennington SD CoCoRaHS
24-hour rainfall.
0316 PM Hail 2 SW Dwtn Rapid City 44.06N 103.26W
06/28/2023 E0.75 inch Pennington SD Public
Mping report
0320 PM Hail 1 E Dwtn Rapid City 44.07N 103.21W
06/28/2023 M1.50 inch Pennington SD Official NWS Obs
0320 PM Hail 2 S Dwtn Rapid City 44.05N 103.23W
06/28/2023 E1.50 inch Pennington SD Public
&&
JJThe Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103941.